Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 294, NWS Dodge City, KS

August 16, 2024Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2024, 11:07 AM CDT for Hodgeman County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2024, 11:07 AM CDT (16:07 UTC)
Expired
Aug 16, 2024, 11:21 AM CDT
In force
14 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 40 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 10:57 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS53 KDDC 161607
SVRDDC
KSC083-161645-
/O.NEW.KDDC.SV.W.0294.240816T1607Z-240816T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1107 AM CDT Fri Aug 16 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Hodgeman County in southwestern Kansas...

* Until 1145 AM CDT.

* At 1107 AM CDT, a severe thunderstorm was located 11 miles
  northwest of Jetmore, moving east at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Hodgeman County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 9993 3818 10005 3826 10012 3826 9958
      3799 9957
TIME...MOT...LOC 1607Z 289DEG 21KT 3822 10000 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TATRO
1 follow-up statement
117 
WWUS53 KDDC 161621
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1121 AM CDT Fri Aug 16 2024

KSC083-161631-
/O.CAN.KDDC.SV.W.0294.000000T0000Z-240816T1645Z/
Hodgeman KS-
1121 AM CDT Fri Aug 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HODGEMAN COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 PM CDT for
southwestern Kansas.

&&

LAT...LON 3799 9993 3818 10005 3826 10012 3826 9958
      3799 9957
TIME...MOT...LOC 1619Z 289DEG 21KT 3819 9990 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:24 AM CDT, 5 hours 43 minutes earlier. Its key messages:

  • Thunderstorms are possible this morning north, with a risk for severe storms producing 2 inch hail and damaging wind this afternoon, especially in the eastern counties.
  • Additional chances for thunderstorms returning Sunday night and Monday night.
Area forecast discussion, Aug 16, 5:24 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
524 AM CDT Fri Aug 16 2024

.KEY MESSAGES...

- Thunderstorms are possible this morning north, with a risk for
  severe storms producing 2 inch hail and damaging wind this
  afternoon, especially in the eastern counties.

- Additional chances for thunderstorms returning Sunday night
  and Monday night.

&&

.DISCUSSION...
Issued at 300 AM CDT Fri Aug 16 2024

The challenge for the forecast this afternoon is how the late
morning and afternoon plays out with respect to general
thunderstorm activity this morning, and then any resulting
severe storms this afternoon. Scattered high based thunderstorms
across northeast Colorado this morning may spread southeast
into west central Kansas, generally along a developing warm
front straddling the region northwest to southeast. Clouds and
early morning convection could temper the insolation over the
I-70 corridor , allowing strong differential surface heating
along and south of the boundary creating good environment for
additional severe convection in the afternoon. Ample shear for
supercells develops by mid afternoon and the HREF 0-3km SRH
increases to a broad 200-300 m2/s2 generally northeast of a
Scott City to dodge city and Greensburg line – maximizing around
Ellis-Rush and Stafford counties. This will help any high based
convection moving into the area to quickly take on supercell
characteristics, with very large hail (2 inches or larger in
diameter) becoming as much a risk as damaging wind. The
uncertainty is high with respect to convective initiation. The
HRRR trends to bring the convection from NW Kansas through the
I-70 corridor and into central Kansas before 18z (1 pm),
relegating any further convection tot he south of Kansas in the
panhandles. Other CAMS that do not present the same morning
solution of convection, allow for development in the mid to late
afternoon, presumably along the surface front anywhere between
the 283 and 83 corridor, generally north of highway 400. Those
areas being favored fro initiation while the CSU machine
learning forecasts paint the more favorable region of 15-30%
probability over the southeasternmost counties of the DDC area.

Based on the GFS and ECMWF ensemble multirun 24 hr QPF means,
the weekend still is favored to be overall hot and dry before
another chances for wetting rains Sunday night into Monday,
characterized by QPF amounts in the one to two tenths of an inch
run to run. NBM range of outcomes for Monday’s highs area the
lowest in the forecast with a 25th to 75th percentile range of
about 91 on the high side and 83 on the low side at Dodge City.
The mean high forecast trends upward from there through next
weekend to around 90 degrees.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 522 AM CDT Fri Aug 16 2024

This activity is lending a little more confidence tot he HRRR
CAMS solution for which multi runs have shown robust convection
moving across the I-70 corridor, i.e. HYS vicinity by around mid
morning (14-17z). Most of the area north of LBL is in a slight
risk for severe weather this afternoon, for which supercell
storms could make 2 inch diameter hail and damaging winds. It is
possible if this morning convection spreads an outflow boundary
far enough south however, the afternoon convective initiation
might be mitigated.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 16, 4:19 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
419 AM CDT Fri Aug 16 2024

KSZ030-031-043>046-061>066-074>081-084>090-170930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
419 AM CDT Fri Aug 16 2024 /319 AM MDT Fri Aug 16 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning (20-50%),
spreading from northwest Kansas into the I-70 to K-96 corridors,
bringing heavy rain, lightning and gusty winds from mid morning
through early afternoon. Additionally, a risk for afternoon
redevelopment with better potential for severe hail of 2 inch
diameter or greater and damaging winds. The favored severe risk
area of 15% coverage is north and east of a Scott City,
Garden City, Montezuma and Ashland line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additionally opportunity for thunderstorms are focused on Sunday
night and Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected Today or Tonight, however
severe weather reports area appreciated.

In the hours before

Local storm report, Aug 16, 10:25 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1025 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     Hail             3 SSE Amy               38.45N 100.58W
08/16/2024  E1.75 Inch       Lane               KS   Public

&&

JRJ
Local storm report, Aug 16, 10:28 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1028 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Hail             Larned                  38.18N 99.10W
08/16/2024  E1.00 Inch       Pawnee             KS   Public

            Report from mPING: Quarter (1.00 in.).

&&

GT
Local storm report, Aug 16, 10:35 AM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1035 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     Tstm Wnd Gst     Larned                  38.18N 99.11W
08/16/2024  M72 MPH          Pawnee             KS   Mesonet

&&
Local storm report, Aug 16, 10:36 AM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1036 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 AM     Hail             Larned                  38.18N 99.10W
08/16/2024  M1.75 Inch       Pawnee             KS   Public

            Report from mPING: Golf Ball (1.75 in.).

&&
Special weather statement, Aug 16, 10:41 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1041 AM CDT Fri Aug 16 2024

KSZ030-045-161615-
Trego KS-Ness KS-
1041 AM CDT Fri Aug 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN NESS AND SOUTHERN TREGO
COUNTIES THROUGH 1115 AM CDT...

At 1040 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Ransom and Arnold around 1045 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3858 10016 3873 10015 3875 9966 3846 9971
TIME...MOT...LOC 1540Z 278DEG 23KT 3866 10006

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TATRO
Local storm report, Aug 16, 10:42 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1042 AM CDT Fri Aug 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     Hail             Larned                  38.18N 99.10W
08/16/2024  M2.75 Inch       Pawnee             KS   Public

&&

JRJ

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 9:03 AM CDTSpecial Weather StatementDDCScott42 min
Aug 16, 9:25 AM CDTSevere Thunderstorm WarningDDCLane, Scott50 min
Aug 16, 9:36 AM CDTSevere Thunderstorm WarningDDCScott24 min
Aug 16, 9:53 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Lane52 min
Aug 16, 10:06 AM CDTSpecial Weather StatementDDCPawnee24 min
Aug 16, 10:16 AM CDTSpecial Weather StatementDDCLane29 min
Aug 16, 10:17 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford43 min
Aug 16, 10:26 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hodgeman, Lane, Ness49 min
Aug 16, 10:41 AM CDTSpecial Weather StatementDDCNess34 min
Aug 16, 10:53 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCStafford52 min
Aug 16, 12:13 PM CDTSpecial Weather StatementDDCPawnee47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.